Format

Send to

Choose Destination
See comment in PubMed Commons below
G Ital Cardiol. 1990 Mar;20(3):185-94.

[Syncope of undetermined nature after electrophysiologic study. Usefulness of the head-up tilt test in the diagnosis of vaso-vagal origin and in the choice of treatment].

[Article in Italian]

Author information

  • 1Divisione Cardiologica, Ospedale Umberto I, Mestre, Venezia.

Abstract

The vaso-vagal nature of syncopes which remained unexplained despite full clinical and electrophysiological investigation was evaluated by means of 60 degrees head-up tilt test for 60 minutes. Thirty patients (16 men and 14 women, mean age 63.6 years, 19 with and 11 without organic heart disease) with 1 to 28 (mean 5.1) episodes of syncope of unknown origin were studied together with 11 asymptomatic control subjects. Head-up tilt test was considered positive if syncope developed in association with hypotension and/or bradycardia. During baseline head-up tilt 15 patients (50%) showed a positive test, with vasodepressor response (marked hypotension without marked bradycardia) in 10 cases and with mixed response (marked hypotension with marked bradycardia) in 5 cases. None of the control subjects became symptomatic during the test. Mean time to syncope was 24.9 minutes. Baseline head-up tilt test was reproducibly positive in 10 out of 14 patients (71%). Eight of these 10 patients underwent serial head-up tilt tests after atropine (0.04 mg/Kg i.v. in 1 minute), propranolol (0.2 mg/Kg i.v. in 3 minutes) and etilefrin (15-30 mg/day orally for 2-3 days) to determine the pathogenesis of vaso-vagal syncope. Atropine prevented tilt-induced syncope in 3 out of 7 patients (43%), propranolol in 2 out of 7 (29%) and etilephrine in 6 out of 6 (100%). Seven patients were chronically treated with drugs selected on the basis of acute drug testing. One patient-responder to atropine received transdermal scopolamine and the other 6 received etilephrine. None of these 7 patients had syncopal recurrences or death during a mean follow-up of 7.7 months, except 1 who experienced another episode of syncope after having discontinued etilephrine 4 months before. These results suggest that: 1) head-up tilt is a very sensitive and highly specific test to unmask susceptibility to vaso-vagal reaction in patients with syncope of unknown origin; 2) withdrawal of alpha-sympathetic stimulation is the principal mechanism responsible for vasodilation and syncope during head-up tilt; 3) alpha-sympathomimetic agents, such as etilephrine, are effective in preventing spontaneous episodes of vaso-vagal syncope during a short-term follow-up.

PMID:
1971602
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk